Nebraska, 2014

Hail in Nebraska, August 26, 2014

August 26, 2014 · NWS LBF · 4 events in 1 county or zone

Isolated thunderstorms developed across the panhandle and moved east into the northeastern Nebraska Panhandle on the 26th. Hail up to the size of quarters fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across the panhandle and moved east into the northeastern Nebraska Panhandle on the 26th. Hail up to the size of quarters fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 4:46 PM MST, 59 minutes earlier.

Area forecast discussion, Aug 26, 4:46 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT TUE AUG 26 2014

.SYNOPSIS...
ISSUED AT 253 PM CDT TUE AUG 26 2014

UPPER LEVEL FLOW OVER THE CONUS AS OF 19Z TUESDAY WAS DEFINED BY A
FLATTENED ZONAL RIDGE FROM THE GREAT PLAINS EASTWARD...AND A DEEP
AND AMPLIFIED TROUGH MOVING OVER THE GREAT BASIN. AT THE SFC A LEE
SIDE LOW WAS POSITIONED IN SOUTHWEST COLORADO WITH A WARM FRONT
SLOWLY NUDGING NORTHWARD INTO SOUTHWEST AND CENTRAL KANSAS. A WEAK
LEE SIDE TROUGH EXTENDS JUST EAST OF THE FRONT RANGE TO THE NEBRASKA
PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 253 PM CDT TUE AUG 26 2014

THE REMAINDER OF THIS AFTERNOON WILL BE QUIET ACROSS MOST OF THE
AREA. A CU FIELD CONTINUES TO DEEPEN ALONG A WEAK MID LEVEL FGEN
BAND NEAR THE PINE RIDGE. A FEW SHOWERS AND STORMS MAY DEVELOP AND
IMPACT THE NORTHWEST CORNER OF THE CWA. THE SHORTWAVE TROUGH
EXPECTED TO HELP FUEL SHOWER AND THUNDERSTORMS ACROSS THE CWA
TONIGHT IS STILL WELL OFF TO THE SOUTHWEST. WIDESPREAD POPS
FILTER INTO THE FORECAST AS THE SHORTWAVE APPROACHES AREA...WITH
LIKELY POPS STEADILY INTRODUCED AFTER 3Z AS SHOWERS AND STORMS MOVE
OUT OF EASTERN COLORADO AND NORTHWEST KANSAS. EXPECTING MORE
WIDESPREAD RAINFALL THAN MONDAY NIGHT DUE TO BETTER UPPER LEVEL
SUPPORT...HIGHLIGHTED BY A COUPLED JET STRUCTURE ALOFT WHICH WILL
HELP SUPPORT BROAD SUSTAINED LIFT. A SURGE OF MONSOONAL MOISTURE IS
ALSO SHOWN IN THE MODELS AS SOUTHWEST FLOW INCREASES...PUSHING PWATS
TO AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL TONIGHT.

THE ATMOSPHERE OVER THE CENTRAL PLAINS WILL BE PRIMED FOR
POTENTIALLY HEAVY RAINFALL...GIVEN A DEEP WARM CLOUD LAYER ABOVE 10K
FEET...SKINNY CAPE PROFILE...AND AMPLE DEEP MOISTURE. THE MAIN
FORECAST CHALLENGE FOR TONIGHT WILL BE PINPOINTING WHERE THE
HEAVIEST RAINFALL WILL OCCUR. RIGHT NOW EXPECTING THE FOCUS TO BE
ALONG AND NORTH OF THE JUXTAPOSITION OF THE H85 FRONT AND NOSE OF
NOCTURNAL LLJ. THIS WOULD PLACE THE HEAVIER RAINFALL JUST A LITTLE
FURTHER NORTH THAN MONDAY NIGHT...BUT STILL GENERALLY SOUTH AND EAST
OF AN IMPERIAL TO O'NEILL LINE...WITH THE AXIS OF HEAVY RAIN
SHIFTING FROM WEST TO EAST ACROSS THE STATE AS THE LLJ VEERS
OVERNIGHT. QPF GRIDS REFLECT THIS TREND WITH A 1"+ SWATH FROM
SOUTHWEST INTO CENTRAL NEBRASKA BETWEEN 06Z AND 18Z WEDNESDAY.
LOCALIZED HEAVIER AMOUNTS ARE LIKELY.

LIKELY POPS FOR MUCH OF THE DAY WEDNESDAY WITH MOIST LOW LEVEL FLOW
BECOMING EASTERLY AND UPSLOPE. OVERALL COVERAGE MAY TEMPORARILY
DECREASE DUE TO SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE
TROUGH FROM TUESDAY NIGHT. HOWEVER SYNOPTIC SCALE LIFT SHOULD BECOME
PREVALENT AGAIN BY MID TO LATE AFTERNOON AS THE WESTERN CONUS TROUGH
MOVES OVER THE COLORADO ROCKIES. FOCUS FOR HIGHER QPF BECOMES MORE
DIFFICULT TO DISCERN AS THE MODELS ARE NOT IN BEST AGREEMENT.
CURRENT TREND IS FOR THE AXIS OF HEAVIER RAIN TO SHIFT NORTH ALONG A
MID-LEVEL FGEN BAND INTO NORTHERN AND NORTHWEST NEBRASKA BY LATE IN
THE DAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 253 PM CDT TUE AUG 26 2014

MID AND LONG TERM MODELS IN FAIR AGREEMENT. WIDESPREAD MODERATE TO
HEAVY RAIN WAS RATHER ISOLATED LAST NIGHT. MODELS HAVE BEEN HAVING
PROBLEMS WITH PRECIPITATION AMOUNTS. WILL GENERALLY FOLLOW HPC
QPF. MONSOONAL MOISTURE WILL CONTINUE TO STREAM ACROSS FORECAST
AREA THROUGH THURSDAY AND THEN THE GULF IS TAPPED. THE UPPER LOW
WILL SLOWLY MEANDER EAST THROUGH MID WEEK WITH THE MOISTURE
FINALLY MOVING EAST OF THE FORECAST ARE BY FRIDAY. COOLER
TEMPERATURES WITH UPPER LOW PRODUCING CLOUD COVER OVER WESTERN
NEBRASKA. HIGHS IN THE 70S TO AROUND 80 WEDNESDAY THROUGH FRIDAY.
LOWS IN THE UPPER 50S AND LOW 60S. BEST DYNAMICS IN MID TERM WILL
FALL AROUND WEDNESDAY NIGHT INTO THURSDAY MORNING. HAVE TRIMMED
POPS BACK SOME TUESDAY NIGHT AND WEDNESDAY...ESPECIALLY TO THE
NORTHWEST. BOUNDARY ALONG KANSAS BORDER WEDNESDAY NIGHT WITH
DEEPENING SURFACE LOW AND STRONGER MID LEVEL WAVE MOVING OUT OF
TROUGH TO THE WEST HAVE ADDED MODERATE RAIN TO THE
GRIDS...GENERALLY EAST OF HIGHWAY 83 AS 850MB JET OF 35KTS +
DEVELOPS IN THE OVER NIGHT HOURS. STORMS CONTINUING THROUGH THE
DAY ON THURSDAY BUT DECREASING IN INTENSITY AND AREAL COVERAGE.
PRECIPITATION MOVING EAST THROUGH THE DAY ON FRIDAY AND ENDING
ACROSS THE FORECAST AREA FRIDAY EVENING. CHANCES OF PRECIPITATION
IN THE FORECAST THROUGH THE WEEKEND INTO THE FIRST OF NEXT WEEK AS
AN UPPER TROUGH CROSSES THE NORTHERN PLAINS. BEST CHANCES OF
PRECIPITATION MONDAY NIGHT AS COOL FRONT PUSHED SOUTH THROUGH THE
FORECAST AREA. GULF IS CLOSED OFF SO SYSTEM WILL HAVE TO WORK WITH
PACIFIC MOISTURE. HIGHS IN THE 80S SATURDAY AND SUNDAY AND FALLING
BACK INTO THE 70S THE FIRST OF THE WORK WEEK AS COOL FRONT MOVES
SOUTH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 645 PM CDT TUE AUG 26 2014

THERE IS CONSIDERABLE VARIABILITY AMONG THE SHORT RANGE FORECAST
OUTPUT...PRIMARILY IN THE TIMING OF THE PRECIPITATION TONIGHT. A
CONSENSUS WOULD PUT THE LOCATION ALONG AND SOUTH OF A BBW-OGA LINE.
TIMING FOR THE RAIN REACHING LBF RANGES FROM 02Z TO 09Z. UNTIL
THINGS BEGIN DEVELOPING AND BECOME MORE PREDICTABLE...WE WILL PUT
THE ONSET TIME FOR BBW-LBF-OGA ABOUT 06Z AND ADJUST AS NEEDED. IT IS
UNLIKELY THAT THE RAIN WILL REACH AS FAR NORTH AS ONL-TIF-MHN-AIA.
THERE IS ENOUGH INSTABILITY THAT THUNDERSTORMS WILL BE THE TYPE...
AT LEAST INITIALLY WITH PERIODS OF HEAVY RAIN LIKELY RESTRICTING
VISIBILITY TO LESS THAN 3SM AND POSSIBLY LESS THAN 1/2SM. THE RAIN
WILL PROBABLY CONTINUE TO 15Z OR LATER WITH EMBEDDED THUNDERSTORMS
POSSIBLE.

OTHERWISE...THERE IS POTENTIAL FOR CEILING AT OR BELOW 1000 FEET AGL
IN NORTHERN NEBRASKA BY EARLY WEDNESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...MARTIN
LONG TERM...POWER
AVIATION...SPRINGER
Hazardous weather outlook, Aug 26, 1:28 PM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT TUE AUG 26 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT TUE AUG 26 2014 /228 PM MDT TUE AUG 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NEAR THE COLORADO
FRONT RANGE AND SOUTHEAST WYOMING WILL MOVE INTO WESTERN AND NORTH
CENTRAL NEBRASKA LATE THIS EVENING AND INTO THE OVERNIGHT. A FEW
STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE...HOWEVER THE OVERALL SEVERE THREAT IS LOW. THE PRIMARY
THREAT WILL BE HEAVY RAINFALL WITH THE MAIN AREA OF CONCERN SOUTH
AND EAST OF A LINE FROM IMPERIAL TO O'NEILL. LOCALIZED FLOODING
WILL BE POSSIBLE IF THUNDERSTORMS WITH HEAVY RAINFALL REPEATEDLY
MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AND
WEDNESDAY NIGHT...WITH THE THREAT FOR HEAVY RAINFALL EXPANDING
NORTHWARD INTO NORTH CENTRAL AND NORTHWEST NEBRASKA. LOCALIZED
FLOODING WILL AGAIN BE POSSIBLE. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

THE AREA WILL BEGIN TO SLOWLY DRY OUT FROM WEST TO EAST ON
THURSDAY...HOWEVER A FEW STORMS WITH HEAVY RAINFALL WILL STILL BE
POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH TUESDAY. THE
SEVERE THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS WITH RAIN GAUGES ARE ASKED TO RELAY RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Aug 26, 4:41 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT TUE AUG 26 2014

NEZ004-270030-
SHERIDAN NE-
541 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAY SPRINGS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUSHVILLE...
  GORDON...
  CLINTON...
  WALGREN LAKE STATE RECREATION AREA...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  MOUNT MARIA...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...
  LONE BUTTE...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  HOOVER LAKE...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 111.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Aug 26, 5:35 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
735 PM CDT TUE AUG 26 2014

NEZ004-270115-
SHERIDAN NE-
635 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 715 PM MDT...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PINE RIDGE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AROUND 645 PM MDT.
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AND WHITE CLAY
AROUND 650 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
August 26, 5:45 PM MST
Where
Sheridan County, 11.84 mi SW of White Clay
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -102.720

Hail, Sheridan

When
August 26, 5:48 PM MST
Where
Sheridan County, 4.54 mi WSW of White Clay
Measured
0.88 in hail
Reported by
Public
Coordinates
42.970, -102.610

Hail, Sheridan

When
August 26, 5:54 PM MST
Where
Sheridan County, 6.93 mi N of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -102.210

Hail, Sheridan

When
August 26, 5:57 PM MST
Where
Sheridan County, 4.75 mi WSW of White Clay
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535523, 535524, 535522, 535525.